Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 1, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 7, 2018, 2:55 PM MST for Coconino County, Arizona. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2018, 2:55 PM MST (21:55 UTC)
- Expired
- Jul 7, 2018, 4:45 PM MST
- In force
- 110 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Coconino County, AZ
The radar
The Cedar City radar (KICX), 151 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.9 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 189 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 1893 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
339 WGUS55 KFGZ 072155 FFWFGZ AZC005-072345- /O.NEW.KFGZ.FF.W.0001.180707T2155Z-180707T2345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Flagstaff AZ 255 PM MST SAT JUL 7 2018 The National Weather Service in Flagstaff has issued a * Flash Flood Warning for... Coconino County in north central Arizona... * Until 445 PM MST * At 252 PM MST, Doppler radar indicated thunderstorms producing heavy rain across Hualapai Canyon and Little Coyote Canyon south of Supai. This includes the trail leading to Supai in Hualapai Canyon. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Supai. This includes the following streams and drainages...Havasu Creek... Little Coyote Canyon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Move to higher ground now. Act quickly to protect your life. && LAT...LON 3629 11271 3617 11264 3614 11282 3629 11276 $$ JJ
2 follow-up statements
041 WGUS75 KFGZ 072312 FFSFGZ Flash Flood Statement National Weather Service Flagstaff AZ 412 PM MST SAT JUL 7 2018 AZC005-072345- /O.CON.KFGZ.FF.W.0001.000000T0000Z-180707T2345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Coconino- 412 PM MST SAT JUL 7 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MST FOR COCONINO COUNTY... At 404 PM MST, Doppler radar indicated that heavy rain has ended over the warning area. However, heavy rain that fell earlier this afternoon over the Hualapai Canyon drainage likely produced flowing water across the trail that leads into Supai. No flooding reports have been received. PRECAUTIONARY/PREPAREDNESS ACTIONS... Move to higher ground now. Act quickly to protect your life. && LAT...LON 3629 11271 3617 11264 3614 11282 3629 11276 $$ JJ
071 WGUS75 KFGZ 072354 FFSFGZ Flash Flood Statement National Weather Service Flagstaff AZ 454 PM MST SAT JUL 7 2018 AZC005-072358- /O.EXP.KFGZ.FF.W.0001.000000T0000Z-180707T2345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Coconino- 454 PM MST SAT JUL 7 2018 ...THE FLASH FLOOD WARNING FOR COCONINO COUNTY HAS EXPIRED... The heavy rain has ended over the Supai area. Through 4 PM MST, minor water rises have been recorded by automated stream gauges along Havasu Creek at Supai. Heavy runoff through Hualapai Canyon and the hiking trail leading into Supai from the south has likely receded and the Flash Flood Warning has expired. LAT...LON 3629 11271 3617 11264 3614 11282 3629 11276 $$ JJ
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 9:31 AM MST, 5 hours 24 minutes earlier.
Area forecast discussion, Jul 7, 9:31 AM MST, 5 hours 24 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 931 AM MST Sat Jul 7 2018 .SYNOPSIS...A monsoon weather pattern will persist over the region through next week, with daily rounds of afternoon and evening thunderstorms. The highest rain chances are currently expected on Monday and Tuesday. && .DISCUSSION...A moist airmass is in place over northern Arizona this morning. Precipitable water values climbed a bit more this morning on the 12z RAOB to 0.91 inches. This compared to yesterday mornings sounding which had 0.83 inches. Multiple pieces of energy are evident on water vapor imagery this morning that will help to enhance convective development across the region this afternoon and this evening. Cumulus clouds are seen on visible satellite developing over the higher terrain, an hour or two earlier than yesterday. Latest hi-res guidance is in general agreement on isolated to scattered storm development in the next few hours over much of the region with the highest concentration of storms shown over Coconino County. As we head later into the afternoon and evening, models are developing a complex of storms over the eastern part of the state and dropping it toward the southwest through the evening. We will continue to monitor this potential. Based on latest satellite and model trends, we have decided to bump up POPs for the afternoon and evening hours. && .PREV DISCUSSION /355 AM MST/...Deep easterly flow will continue over the state for a few more days, before becoming more southeasterly or southerly next week. Typically, easterly flow does not favor the Mogollon Rim, with most convection forming east and south of Flagstaff and moving west. Another secondary maxima will form over the Chuska Mtns and Black Mesa, which sometimes will drift southwest and arrive over the Mogollon Rim zones in the evening. PW imagery showing some drier air in the eastern zones as well, which will persist through through Sunday, before the transport winds shift. Bottom line, expect somewhat quiet days this weekend, with the heavier convection forming later in the day and favoring western Coconino and Yavapai counties. Next week, moisture increases with potential for some dynamics as an inverted trough drifts through southern Arizona Monday and Tuesday. This should be a much more active period as improved moisture also arrives due to a shift in the transport winds. && .AVIATION...For the 18Z Package...Expect isolated scattered -SHRA/- TSRA over northern Arizona through 12Z Sun, initiating first across the higher terrain. A second round of storms may move from the Four Corners around 00z sun southwestward, with scattered storm gusty outflow winds around any storms. MVFR conditions with gusty outflow winds near any storms. Otherwise VFR conditions expected away from thunderstorms, with variable winds to 10 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Expect increased shower and thunderstorms activity across northern Arizona for Saturday and Sunday. The primary threats will continue to be lightning-caused fire starts and gusty winds. Generally light winds expected outside any storms. Monday through Wednesday...Moisture continues to increase across the area as the monsoon pattern becomes more established. Expect scattered to numerous afternoon and evening showers and thunderstorms across northern Arizona with better chances for widespread wetting rains. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...TPS/Peterson AVIATION...DL FIRE WEATHER...DB For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Jul 7, 11:35 AM MST, 3 hours 20 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 1135 AM MST SAT JUL 7 2018 AZZ015-071900- Western Mogollon Rim- 1135 AM MST SAT JUL 7 2018 ...A STRONG THUNDERSTORM IS AFFECTING COCONINO COUNTY... At 1134 AM MST, a strong thunderstorm was located near Bonito Campground At Sunset Crater, or 15 miles north of Flagstaff, moving west at 10 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Bonito Campground At Sunset Crater. This includes U.S. Highway 89 between mile markers 431 and 436. LAT...LON 3544 11152 3537 11153 3537 11168 3549 11163 TIME...MOT...LOC 1834Z 105DEG 9KT 3542 11158 TPS
Special weather statement, Jul 7, 12:17 PM MST, 2 hours 38 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 1217 PM MST SAT JUL 7 2018 AZZ016-071945- Eastern Mogollon Rim- 1217 PM MST SAT JUL 7 2018 ...A STRONG THUNDERSTORM AFFECTING SOUTHEAST COCONINO COUNTY... At 1214 PM MST, a strong thunderstorm was located 9 miles southeast of Starlight Pines, or 17 miles northwest of Forest Lakes, moving west at 10 mph. Wind gusts up to 50 mph, heavy rain, and dime size hail are possible with this storm. Locations impacted include... Knoll Lake Campground. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3456 11100 3448 11093 3441 11109 3451 11114 TIME...MOT...LOC 1914Z 068DEG 7KT 3451 11103 TPS
Special weather statement, Jul 7, 12:50 PM MST, 2 hours 5 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 1250 PM MST SAT JUL 7 2018 AZZ011-040-072015- Chuska Mountains and Defiance Plateau- Northeast Plateaus and Mesas South of Hwy 264- 1250 PM MST SAT JUL 7 2018 ...A STRONG THUNDERSTORM IS AFFECTING CENTRAL APACHE COUNTY... At 1248 PM MST, a strong thunderstorm was located near Klagetoh, or 39 miles west of Gallup, moving southwest at 5 mph. Winds in excess of 40 mph, heavy rain and pea size hail are possible with this storm. Locations impacted include... Wide Ruins and Klagetoh. This includes Highway 191 between mile markers 390 and 406. LAT...LON 3566 10945 3549 10930 3538 10952 3559 10966 TIME...MOT...LOC 1948Z 068DEG 4KT 3555 10943 TPS
Special weather statement, Jul 7, 1:07 PM MST, 1 hour 48 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 107 PM MST SAT JUL 7 2018 AZZ012-015-072030- Little Colorado River Valley in Coconino County-Western Mogollon Rim- 107 PM MST SAT JUL 7 2018 ...A STRONG THUNDERSTORM NEAR SUNSET CRATER THROUGH 130 PM... At 106 PM MST, a strong thunderstorm was located near Sunset Crater Volcano National Monument, or 16 miles northeast of Flagstaff, moving west at 10 mph. Winds in excess of 40 mph, heavy rain and half inch hail are possible with this storm. Locations impacted include... Sunset Crater Volcano National Monument. LAT...LON 3541 11131 3528 11135 3531 11153 3544 11155 TIME...MOT...LOC 2006Z 104DEG 8KT 3534 11140 TPS
Special weather statement, Jul 7, 1:19 PM MST, 1 hour 36 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 119 PM MST SAT JUL 7 2018 AZZ004-006-007-072045- Kaibab Plateau-Coconino Plateau-Grand Canyon Country- 119 PM MST SAT JUL 7 2018 ...A STRONG THUNDERSTORM WILL AFFECT COCONINO COUNTY... At 117 PM MST, a strong thunderstorm was located over South Rim Visitors Center, or 17 miles west of Desert View at Grand Canyon, moving northwest at 10 mph. Winds in excess of 40 mph, heavy rain, and pea size hail are possible with this storm. Locations impacted include... Maricopa Point At Grand Canyon, Yaqui Point At Grand Canyon, Hermit's Rest At Grand Canyon, Tusayan, Shoshone Point At Grand Canyon, Pima Point At Grand Canyon, South Rim Visitors Center, Hopi Point At Grand Canyon and Grand Canyon Village. This includes State Route 64 between mile markers 234 and 237. LAT...LON 3607 11201 3594 11213 3602 11233 3618 11221 TIME...MOT...LOC 2017Z 119DEG 11KT 3603 11215 TPS
Local storm report, Jul 7, 2:27 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
227 PM MST SAT JUL 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM HAIL 1 ENE GRAND CANYON VILL 36.06N 112.12W
07/07/2018 E0.50 INCH COCONINO AZ PUBLIC
&&
NLThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 10:55 AM MST | Special Weather Statement | FGZ | Coconino | 35 min |
| Jul 7, 11:35 AM MST | Special Weather Statement | FGZ | Coconino | 25 min |
| Jul 7, 12:17 PM MST | Special Weather Statement | FGZ | 28 min | |
| Jul 7, 12:50 PM MST | Special Weather Statement | FGZ | Apache | 25 min |
| Jul 7, 1:07 PM MST | Special Weather Statement | FGZ | 23 min | |
| Jul 7, 1:19 PM MST | Special Weather Statement | FGZ | Coconino | 26 min |
| Jul 7, 4:47 PM MST | Special Weather Statement | FGZ | 43 min |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.